Texas, 2011

Hail and Damaging Winds in Texas, June 28, 2011

June 28, 2011 · NWS FWD · 5 events in 2 counties and zones

A cluster of severe thunderstorms moved into Lamar and Hopkins County around the southeastern periphery of an upper level ridge. Damaging wind gusts up to 60 MPH were the main reports from these severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cluster of severe thunderstorms moved into Lamar and Hopkins County around the southeastern periphery of an upper level ridge. Damaging wind gusts up to 60 MPH were the main reports from these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 28, 5:50 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 28, 5:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT TUE JUN 28 2011

.AVIATION...
CONCERNS:  NONE AT THE TAF SITES.

CONVECTIVE COMPLEX ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS
WILL CONTINUE THROUGH THE EVENING HOURS AND MAY STILL BE ON GOING
INTO THE LATE NIGHT HOURS. THE ONLY AFFECT ON THE METROPLEX TAF
SITES COULD BE AN OUTFLOW BOUNDARY THAT PROPAGATES WEST-
SOUTHWESTWARD AND MIGHT REACH KDAL AND KDFW WITH A WIND SHIFT.
WILL AWAIT NEXT UPDATE 03Z OR THE 06Z ROUTINE TO COVER THIS IF IT
DEVELOPS.

OTHERWISE...VFR CIGS/VIS WITH DIURNAL SHIFTING SOUTHERLY FLOW
6-12KTS TONIGHT AND 7-15KTS ON WEDNESDAY. 75

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT TUE JUN 28 2011/
TWO AREAS OF INTEREST FOR POSSIBLE CONVECTION LATER THIS AFTERNOON
AND EVENING...ALTHOUGH CHANCES ARE LOW IN EITHER CASE. THE BEST
CHANCES FOR THUNDERSTORM DEVELOPMENT ARE IN OUR NORTHEAST ZONES
WHERE THE BEST MOISTURE CONVERGENCE AND SURFACE BASED INSTABILITY
EXIST. ADDITIONALLY...OUTFLOW FROM THE COMPLEX OF THUNDERSTORMS
PUSHING SOUTH THROUGH ARKANSAS INTO NORTHERN LOUISIANA MAY ACT AS
AN IMPETUS FOR THUNDERSTORM INITIATION. SURFACE OBSERVATIONS
INDICATE A TONGUE OF MOISTURE ALONG A PARIS TO MCKINNEY TO MINERAL
WELLS LINE...LIKELY ALONG AN OLD OUTFLOW BOUNDARY FROM THIS
MORNINGS CONVECTION THROUGH OKLAHOMA. BOTH OF THESE AREAS WILL BE
MONITORED FOR POTENTIAL CONVECTIVE INITIATION. CONFIDENCE IN THE
TIMING/LOCATION OF ISOLATED THUNDERSTORM DEVELOPMENT IN THESE
AREAS IS LOW BUT ANY STORM THAT DOES DEVELOP WILL BE IN A
FAVORABLE ENVIRONMENT TO PRODUCE STRONG DOWNBURST WINDS.

MODELS CONTINUE TO PROG NW MOVEMENT OF THE UPPER LEVEL RIDGE ON
WEDNESDAY ALLOWING THE POTENTIAL FOR ISOLATED THUNDERSTORMS IN OUR
EASTERN ZONES. OTHERWISE...TEMPERATURES AROUND 100 FOR THE ENTIRE
CWA WITH MOSTLY SUNNY SKIES. AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE CENTRAL PLAINS ON THURSDAY AND RESULTS IN AN INCREASE
OF SOUTHERLY WINDS ACROSS THE CWA. THIS SHOULD ALLOW FOR MORE
MIXING AND THURSDAY STILL APPEARS TO BE THE WARMEST DAY THIS
WEEK...ALTHOUGH ONLY BY A DEGREE OR TWO. TROPICAL SYSTEM IN THE
BAY OF CAMPECHE IS STILL PROGGED TO MOVE INTO MEXICO SOMETIME
THURSDAY. EVEN WITH THE UPPER RIDGE MOVING NORTHWEST...MOST OF THE
MOISTURE ASSOCIATED WITH THIS SYSTEM WILL REMAIN WELL SOUTH OF
NORTH TEXAS.

BEGINNING SATURDAY DIURNALLY DRIVEN CONVECTION LOOKS POSSIBLE.
SOUTHERLY FLOW THROUGH 500 MB WILL ALLOW MORE MOISTURE AND LESS
CAPPING THROUGHOUT NORTH TEXAS. ADDITIONALLY...THE UPPER LEVEL
RIDGE BEGINS TO DEVELOP A WEAKNESS SATURDAY. THEREFORE...DAYTIME
HEATING SHOULD BE ENOUGH TO DESTABILIZE THE ATMOSPHERE AND
GENERATE AIRMASS THUNDERSTORMS. AS A RESULT...INTRODUCED ISOLATED
THUNDERSTORMS DURING EACH AFTERNOON SATURDAY THROUGH MONDAY. GFS
GUIDANCE HAS A 20 POP FOR THIS SAME TIME FRAME BUT KEPT 10 POPS AT
THIS TIME. WILL INCREASE IN FUTURE FORECASTS IF MODELS SHOW
CONSISTENCY.

AN ADDITIONAL FORECAST ITEM THAT IS WORTH MENTIONING IN REGARDS TO
THE WEAKENING RIDGE. IT APPEARS THIS WEAKENING IS A RESULT OF A TUTT
LOW THAT MOVES WESTWARD ALONG THE GULF COAST BEGINNING FRIDAY
MORNING. THIS FEATURE DEVELOPS ALONG A SHEAR AXIS RESULTING FROM A
WASHED OUT FRONTAL BOUNDARY. BOTH THE ECMWF AND GFS DEVELOP THIS
LOW...ALTHOUGH THE TIMING AND PROGRESSION BETWEEN THE TWO DIFFER
SIGNIFICANTLY. ELECTED TO NOT INCREASE POPS ON MONDAY OR INTRODUCE
POPS ON TUESDAY SINCE THE UNCERTAINTY ASSOCIATED WITH THE TUTTS FORECAST
IS HIGH. HOWEVER...THIS FEATURE WILL NEED TO BE MONITORED CLOSELY
IN FUTURE MODEL RUNS AS IT COULD HAVE A SIGNIFICANT IMPACT ON OUR
WEATHER NEXT WEEK.

42/MM

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78 100  78 101  78 /   5   5   5   5   5
WACO, TX              76 102  75 102  75 /   0   5   5   5   5
PARIS, TX             75  99  76  99  76 /  20  10  10  10  10
DENTON, TX            74 101  74 100  74 /   5   5   5   5   5
MCKINNEY, TX          73  98  74  98  73 /  10   5   5   5   5
DALLAS, TX            79 100  79 100  79 /   5   5   5   5   5
TERRELL, TX           75  98  75  98  75 /  10  10  10  10  10
CORSICANA, TX         75  98  76  97  75 /   5   5   5  10  10
TEMPLE, TX            74 100  74 101  73 /   0   5   5   5   5
MINERAL WELLS, TX     73 104  73 103  73 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Jun 28, 1:51 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT TUE JUN 28 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
251 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS
NORTHEAST OF A BOWIE...TO DENTON...TO DALLAS...TO CANTON LINE
THROUGH THIS EVENING. DAMAGING WINDS...FREQUENT LIGHTNING...AND
POSSIBLY HAIL CAN BE EXPECTED WITH STORMS THAT DO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING EAST OF A SHERMAN...ROCKWALL...MEXIA LINE. ANY STORMS
COULD BECOME BRIEFLY STRONG OR MARGINALLY SEVERE WITH DOWNBURST
WINDS AND FREQUENT LIGHTNING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY THIS WEEKEND AND ON THE FOURTH OF JULY ACROSS THE EASTERN HALF
OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A BOWIE...
TO DENTON...TO DALLAS...TO CANTON LINE THROUGH THIS EVENING.

05/

The radar

The Shreveport radar (KSHV), 197 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lamar

When
June 28, 5:50 PM CST
Where
Lamar County, Blossom
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -95.380

Thunderstorm Wind, Lamar

When
June 28, 5:50 PM CST
Where
Lamar County, Blossom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.670, -95.380

Thunderstorm wind speeds were estimated to be in excess of 60 MPH in Blossom.

Hail, Lamar

When
June 28, 5:55 PM CST
Where
Lamar County, Blossom
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.670, -95.380

Thunderstorm Wind, Hopkins

When
June 28, 6:45 PM CST
Where
Hopkins County, Como
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.070, -95.470

Thunderstorm wind speeds were estimated to be around 60 MPH in Como. At least one large tree was snapped in the area.

Thunderstorm Wind, Hopkins

When
June 28, 6:50 PM CST
Where
Hopkins County, Pickton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -95.380

Thunderstorm wind speeds were estimated to be around 60 MPH in Pickton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322170, 322171, 322172, 322173, 322174.